Iowa, 2015

Hail and Damaging Winds in Iowa, June 10 to 11, 2015

June 10 to 11, 2015 · NWS DMX · 28 events in 7 counties and zones

A warm front was draped across the region on the afternoon and evening of June 10th with weak shear and a large amount of CAPE. Thunderstorms developed across the area producing numerous hail reports, heavy rain, and a few high winds across southern and southwest Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$52,000
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A warm front was draped across the region on the afternoon and evening of June 10th with weak shear and a large amount of CAPE. Thunderstorms developed across the area producing numerous hail reports, heavy rain, and a few high winds across southern and southwest Iowa. Two funnel clouds were also noted in south central Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 10, 5:49 AM CST, 11 minutes earlier.

Area forecast discussion, Jun 10, 5:49 AM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
649 AM CDT WED JUN 10 2015

.SHORT TERM /TODAY/...
ISSUED AT 351 AM CDT WED JUN 10 2015

A COLD FRONT WILL CONTINUE TO SINK SOUTH ACROSS CENTRAL IOWA
TODAY SETTLING MOST LIKELY ACROSS FAR SOUTHERN IOWA BY THIS
AFTERNOON. SOME FORCING IN THE VICINITY OF THE FRONT IS HELPING TO
KEEP SOME ISOLATED THUNDERSTORMS GOING IN FAR NORTHWEST IOWA EARLY
THIS MORNING BUT THE FORCING IS EXPECTED TO WEAKEN BY DAYBREAK AS
A VERY SUBTLE WAVE SHIFTS SOUTHEAST AND THE SURFACE LOW THAT THE
FRONTAL BOUNDARY IS TIED TO CONTINUES TO MOVE INTO THE GREAT LAKES
REGION. OTHER THAN A WIND SHIFT AND SOME CLOUDS...THERE WILL BE
LITTLE SENSIBLE WEATHER ASSOCIATED WITH THE FRONTAL PASSAGE THIS
MORNING INTO THE AFTERNOON.

HOWEVER...DURING PEAK HEATING HOURS OF THE AFTERNOON THE STALLED
FRONTAL BOUNDARY WILL SERVE AS A FOCUS FOR THUNDERSTORM DEVELOPMENT
AS VERY STRONG INSTABILITY DEVELOPS ALONG AND AHEAD OF THE FRONTAL
BOUNDARY WHERE DEWPOINTS WILL REMAIN IN THE MID 60S.  MODELS ARE
SUGGESTING MUCAPES ON THE ORDER OF 3000+ J/KG.  IN ADDITION...
FORCING WILL INCREASE AGAIN LATER TODAY AS A SURFACE LOW DEVELOPS
OVER THE PLAINS AND MOVES EAST...EVENTUALLY INTERACTING WITH THE
FRONTAL BOUNDARY.  THE ONE THING THIS SCENARIO HAS GOING AGAINST IT
SOMEWHAT IS WEAK SHEAR IN THE VICINITY OF THE FRONTAL BOUNDARY.
HAVING SAID THAT THE FRONTAL BOUNDARY AND THE AMOUNT OF INSTABILITY
DURING PEAK HEATING SHOULD BE ENOUGH TO GET THUNDERSTORMS WITH
ROBUST UPDRAFTS GOING BUT THE LACK OF SHEAR WILL NOT ALLOW STORMS TO
BE SUSTAINED...AT LEAST BE STRONG FOR VERY LONG.  THUS THERE WILL BE
A RISK FOR SOME LARGE HAIL AS THE UPDRAFTS GO UP THEN DAMAGING WIND
AS THE STORMS WEAKEN OR COLLAPSE.

SHORT TERM MODELS...INCLUDING HI-RES MODELS...DO NOT SEEM TO PICK UP
ON THE THUNDERSTORM DEVELOPMENT POTENTIAL DURING THE LATE AFTERNOON
AS NONE OF THEM DEVELOP MUCH OR ANY QPF ACROSS THE AREA.  WE HAD
SLIGHT CHANCE POPS GOING IN THE GRIDS ALREADY SO THIS WAS LEFT
THOUGH REFINED SOME TO MAINLY THE SOUTHERN TIER OR TWO AND I DID
INCREASE THEM TO CHANCE POPS BETWEEN 23Z AND 00Z.

.LONG TERM /TONIGHT THROUGH TUESDAY/...
ISSUED AT 351 AM CDT WED JUN 10 2015

WEAK FRONTAL BOUNDARY TO BE IN PLACE ACROSS THE SOUTHERN CWA THIS
EVENING TO LIFT NORTHEASTWARD AS A WARM FRONT LATE TONIGHT. LARGE
AMOUNT OF INSTABILITY PRESENT...WITH MARGINAL SHEAR WITH ANY
ACTIVITY THAT DEVELOPS ALONG THE BOUNDARY. MOISTURE TRANSPORT TO
INCREASE INTO THE AREA TOWARD LATER EVENING...WITH SHEAR INCREASING
A BIT SO SOME SEVERE ACTIVITY POSSIBLE. STRONGER UPPER LEVEL WAVE TO
LIFT OUT OF THE GREAT BASIN REGION THROUGH THE STATE THURSDAY AND
MERGE WITH A NORTHERN STREAM WAVE FRIDAY. THIS WILL ALLOW FOR A
LONGER DURATION PRECIPITATION EVENT THURSDAY INTO FRIDAY...WITH AN
AXIS OF LOW PRESSURE EXPECTED TO STRETCH FROM WESTERN IOWA INTO
CENTRAL/WESTERN KS BY LATE THURSDAY. WARM FRONT TO BE SITUATED
ACROSS NORTHERN IOWA...WITH A TREMENDOUS AMOUNT OF MOISTURE
ADVECTING INTO THE STATE. EXPECT THUNDERSTORMS TO DEVELOP ALONG AND
NORTH OF THE WARM FRONT AS IT LIFTS THROUGH CENTRAL/NORTHERN IOWA
THURSDAY. ADDITIONAL ACTIVITY EXPECTED TO DEVELOP ALONG THE SFC
TROUGH AXIS ACROSS WRN IA BY LATE THURSDAY. DEF ZONE PRECIP EXPECTED
TO THE NORTHWEST OF THE SURFACE LOW ACROSS THE NORTHERN/NORTHWESTERN
CWA THURSDAY NIGHT...WITH THE SYSTEM PUSHING EAST INTO FRIDAY. PWAT
VALUES STILL EXPECTED TO PUSH TOWARDS THE MAXIMUM VALUES FOR THIS
TIME OF YEAR AROUND 2+ INCHES...WITH DEEP WARM CLOUD DEPTHS OF
AROUND 14 KFT. THEREFORE STILL A LIKELY HEAVY RAIN SCENARIO SETTING
UP...WITH CHANCES FOR SEVERE STORMS AS WELL. FLASH FLOOD GUIDANCE
VALUES REMAIN HIGH GIVEN THE DRIER CONDITIONS THAT HAVE BEEN IN
PLACE...BUT COULD STILL SEE SOME POTENTIAL FOR FLASH FLOODING WITH
THIS SYSTEM AND RIVER FLOODING A POSSIBILITY TOO GIVEN THE
WIDESPREAD LARGER AMOUNTS OF RAIN EXPECTED. HOWEVER CONFIDENCE ON
THE POSSIBILITY OF WIDESPREAD FLASH FLOODING NOT GREAT GIVEN THE
HIGH GUIDANCE VALUES...THE HIGHER PRECIPITATION TO BE SPREAD OUT
OVER A LONGER TIME...AND FALLING IN AN AREA OF THE CWA THAT IS LESS
RESPONSIVE/FLASHY. POSSIBILITY OF SOME RISES ON AREA RIVERS...SO
WILL HAVE TO MONITOR FOR POSSIBLY FLOOD WATCH BUT AGAIN THREAT
DIMINISHED SOME WITH THE ORIENTATION OF THE AXIS OF HEAVY RAINFALL
NOT LINING UP WITH THE RIVER BASINS.

AS SYSTEM PULLS EAST OF THE AREA FRIDAY...STILL HAVE THE UPPER LOW
OVERHEAD AND MAY SEE SOME LINGERING ACTIVITY. OTHERWISE MAINLY DRY
CONDITIONS FOR LATE FRIDAY INTO FRIDAY NIGHT. FRONTAL BOUNDARY COULD
GET HUNG UP ACROSS THE SOUTH AND LIFT BACK NORTH SATURDAY WITH
ANOTHER WAVE LIFTING OUT OF THE DESERT SOUTHWEST. SOUTHWEST FLOW
ALOFT WILL TRANSITION INTO A MORE ZONAL FLOW PATTERN INTO EARLY NEXT
WEEK. OVERALL CONTINUE TO SEE WEAK IMPULSES LIFT INTO THE
REGION...RESULTING IN CONTINUED CHANCES FOR THUNDERSTORMS ACROSS
MUCH OF THE CWA FOR THE WEEKEND INTO EARLY NEXT WEEK. TEMPS TO COOL
A BIT FRIDAY INTO SATURDAY BEHIND THE COOL FRONT...THEN MODERATE AND
WARM AGAIN INTO EARLY NEXT WEEK.

&&

.AVIATION...10/12Z
ISSUED AT 649 AM CDT WED JUN 10 2015

A COLD FRONT WILL SAG SOUTH TO NEAR KOTM BY 20Z AND REMAIN NEARLY
STATIONARY.  STORMS WILL RE-DEVELOP ALONG THIS BOUNDARY AFT 22Z WILL
PERSIST INTO THE EVENING AS THE FRONT LIFTS NORTH AFFECTING KDSM AND
KFOD AROUND 06Z.  MAINLY VFR CIGS EXPECTED.  WINDS WILL BE VARIABLE
AND UNDER 10KTS BUT STRONGER NEAR ANY STORMS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...FAB
LONG TERM...BEERENDS
AVIATION...FAB
Hazardous weather outlook, Jun 10, 4:07 AM CST, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
507 AM CDT WED JUN 10 2015

IAZ072>075-081>086-092>097-111000-
MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-
WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
507 AM CDT WED JUN 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED NON-SEVERE THUNDERSTORM MAY BE POSSIBLE THIS
MORNING...WITH AN INCREASING CHANCE FOR THUNDERSTORMS LATE
TONIGHT. HEAVY RAINFALL IS POSSIBLE WITH ANY THUNDERSTORM LATE
TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WIDESPREAD THUNDERSTORMS ARE EXPECTED THURSDAY INTO THURSDAY
NIGHT...WITH INTERMITTENT CHANCES CONTINUING THROUGH THE FORECAST
PERIOD. THERE IS A SLIGHT RISK FOR SEVERE WEATHER LATER THURSDAY
INTO THURSDAY NIGHT...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN
SEVERE THREATS. HEAVY RAINFALL IS EXPECTED THURSDAY INTO
FRIDAY...WITH RAINFALL AMOUNTS IN EXCESS OF TWO TO THREE INCHES
POSSIBLE. THE HEAVY RAINFALL COULD POSSIBLY BRING THE POTENTIAL
FOR FLASH FLOODING AND MINOR RIVER FLOODING. THE HEAVIEST RAINFALL
IS EXPECTED ALONG THE MN/IA BORDER.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THURSDAY INTO THURSDAY NIGHT.

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070-071-111000-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-
507 AM CDT WED JUN 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON INTO TONIGHT. AN
ISOLATED SEVERE STORM IS POSSIBLE...WITH LARGE HAIL AND DAMAGING
WINDS THE MAIN SEVERE THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WIDESPREAD THUNDERSTORMS ARE POSSIBLE THURSDAY INTO THURSDAY
NIGHT...WITH INTERMITTENT THUNDERSTORM CHANCES THROUGH THE
FORECAST PERIOD. THERE IS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN SEVERE
THREATS LATE THURSDAY AND THURSDAY NIGHT. LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE WITH THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THURSDAY INTO THURSDAY
NIGHT.

MJB

In the hours before

Special weather statement, Jun 10, 4:31 AM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
531 AM CDT WED JUN 10 2015

IAZ004-005-015-023-024-033>035-044>046-101245-
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-
CRAWFORD-CARROLL-GREENE-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...EMMETSBURG...
POCAHONTAS...LAURENS...ROLFE...FONDA...GILMORE CITY...HUMBOLDT...
SAC CITY...LAKE VIEW...ODEBOLT...WALL LAKE...SCHALLER...EARLY...
ROCKWELL CITY...MANSON...LAKE CITY...POMEROY...FORT DODGE...
DENISON...CARROLL...JEFFERSON
531 AM CDT WED JUN 10 2015

...GUSTY WIND POSSIBLE WITH THUNDERSTORMS...

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE MOVING ACROSS
NORTHWEST IOWA THIS MORNING AND ARE EXPECTED TO DISSIPATE AS THEY
MOVE TO THE SOUTHEAST BY MID MORNING. THE STORMS ARE CAPABLE OF
PRODUCING WIND GUSTS TO AS MUCH AS 35 MPH. IF STORMS APPROACH YOUR
AREA SEEK SHELTER INDOORS UNTIL THE STORMS PASS.

FAB

The radar

The Des Moines radar (KDMX), 139 km away, was scanning. The volume nearest the first event began at 12:01 UTC.

Open the radar archive at this moment

Event by event

19 hail, 4 heavy rain, 3 thunderstorm wind, 2 funnel cloud. Local standard time, as filed.

Heavy Rain, Taylor

When
June 10, 6:00 AM CST to June 11, 6:00 AM CST
Where
Taylor County, 1.05 mi W of Blockton
Reported by
COOP Observer
Coordinates
40.620, -94.490

Heavy rainfall report by Blockton Coop observer of 2.28 inches over the previous 24 hours.

Heavy Rain, Taylor

When
June 10, 6:00 AM CST to June 11, 6:00 AM CST
Where
Taylor County, Bedford
Reported by
COOP Observer
Coordinates
40.670, -94.720

Heavy rainfall reported by Bedford Coop observer of 3.68 inches over the previous 24 hours.

Heavy Rain, Taylor

When
June 10, 3:10 PM CST to 4:10 PM CST
Where
Taylor County, Bedford
Reported by
COOP Observer
Coordinates
40.670, -94.720

Coop observer reported heavy rainfall of 2.05 inches between approximately 4 pm and 5 pm CDT.

Hail, Taylor

When
June 10, 3:30 PM CST
Where
Taylor County, 4.6 mi SE of Bedford Arpt
Measured
0.88 in hail
Reported by
SHAVE Project
Coordinates
40.590, -94.650

Hail, Taylor

When
June 10, 3:30 PM CST
Where
Taylor County, 3.81 mi SE of Siam
Measured
0.88 in hail
Reported by
SHAVE Project
Coordinates
40.590, -94.830

Hail, Taylor

When
June 10, 3:35 PM CST
Where
Taylor County, 2.6 mi SW of Bedford Arpt
Measured
0.88 in hail
Reported by
SHAVE Project
Coordinates
40.600, -94.750

Hail, Taylor

When
June 10, 3:45 PM CST
Where
Taylor County, 3.22 mi ENE of Bedford Arpt
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
40.640, -94.660

Hail, Taylor

When
June 10, 3:45 PM CST
Where
Taylor County, 2.71 mi ENE of Bedford Arpt
Measured
0.75 in hail
Reported by
SHAVE Project
Coordinates
40.640, -94.670

Hail, Taylor

When
June 10, 4:00 PM CST
Where
Taylor County, 3.76 mi ESE of New Market
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
40.700, -94.840

Hail, Taylor

When
June 10, 4:00 PM CST
Where
Taylor County, 4.68 mi WSW of Bedford Arpt
Measured
1.25 in hail
Reported by
SHAVE Project
Coordinates
40.600, -94.800

Hail, Taylor

When
June 10, 4:00 PM CST
Where
Taylor County, 1.57 mi W of Blockton
Measured
0.88 in hail
Reported by
SHAVE Project
Coordinates
40.620, -94.500

Hail, Taylor

When
June 10, 4:03 PM CST
Where
Taylor County, Bedford
Measured
1 in hail
Reported by
COOP Observer
Coordinates
40.670, -94.720

Coop observer reported 1 inch hail.

Hail, Taylor

When
June 10, 4:05 PM CST
Where
Taylor County, 0.87 mi SE of Bedford
Measured
0.88 in hail
Reported by
SHAVE Project
Coordinates
40.660, -94.710

Hail, Taylor

When
June 10, 4:07 PM CST
Where
Taylor County, 3.22 mi WSW of Bedford Arpt
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
40.620, -94.780

Hail, Taylor

When
June 10, 4:30 PM CST
Where
Taylor County, 3.8 mi SSW of Conway
Measured
0.75 in hail
Reported by
SHAVE Project
Coordinates
40.700, -94.650

Hail, Taylor

When
June 10, 4:30 PM CST
Where
Taylor County, 1.26 mi ENE of Bedford
Measured
0.88 in hail
Reported by
SHAVE Project
Coordinates
40.680, -94.700

Hail, Union

When
June 10, 4:45 PM CST
Where
Union County, 16.85 mi S of Zion
Measured
1 in hail
Reported by
Social Media
Coordinates
40.957, -94.341

Winds were estimated at 60 mph as well with some limbs down.

Thunderstorm Wind, Union

When
June 10, 4:45 PM CST
Where
Union County, 4.62 mi SSE of Creston Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
40.957, -94.341

Quarter size hail and downed tree limbs were also reported.

Hail, Union

When
June 10, 4:47 PM CST
Where
Union County, 2.14 mi SSE of Creston Arpt
Measured
1 in hail
Reported by
Public
Coordinates
40.990, -94.360

Public reported hail up to quarter size five and a half miles south of Creston. Report received via Twitter.

Hail, Decatur

When
June 10, 5:08 PM CST
Where
Decatur County, 2.76 mi S of Lamoni
Measured
1 in hail
Reported by
Public
Coordinates
40.580, -93.930

Heavy Rain, Taylor

When
June 10, 5:15 PM CST
Where
Taylor County, 2.1 mi W of Blockton
Reported by
COOP Observer
Coordinates
40.620, -94.510

Observer reported heavy rainfall of 1.5 inches. Duration time unknown.

Thunderstorm Wind, Wayne

When
June 10, 6:15 PM CST
Where
Wayne County, Allerton
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
40.700, -93.370

Healthy tree split and fell onto a garage. Numerous other 4 to 6 inch branches broken off around Allerton.

Hail, Warren

When
June 10, 6:35 PM CST
Where
Warren County, 0.69 mi S of St Marys
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.310, -93.730

Dime to nickel size hail was reported.

Hail, Warren

When
June 10, 6:37 PM CST
Where
Warren County, 0.69 mi S of St Marys
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.310, -93.730

Thunderstorm Wind, Appanoose

When
June 10, 6:45 PM CST
Where
Appanoose County, Centerville
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
40.730, -92.870

Multiple trees of 3 to 4 feet in diameter were down.

Funnel Cloud, Appanoose

When
June 10, 6:45 PM CST
Where
Appanoose County, Centerville
Reported by
Trained Spotter
Coordinates
40.730, -92.870

Hail, Appanoose

When
June 10, 7:00 PM CST
Where
Appanoose County, 0.52 mi W of Udell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.780, -92.740

Funnel Cloud, Davis

When
June 10, 7:20 PM CST
Where
Davis County, Floris
Reported by
Trained Spotter
Coordinates
40.870, -92.320

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 576203, 576204, 576189, 576177, 576179, 576180, 576181, 576182, 576183, 576184, 576185, 576186, 576187, 576188, 576190, 576191, 588670, 588673, 576192, 576193, 576196, 576197, 576198, 576200, 576201, 588677, 576202, 588678.